Heparin-Induced Thrombocytopenia: A Clinicopathologic Syndrome Academic Article uri icon

  •  
  • Overview
  •  
  • Research
  •  
  • Identity
  •  
  • Additional Document Info
  •  
  • View All
  •  

abstract

  • IntroductionThe American vascular surgeons, Weismann and Tobin in 19581 and Roberts and colleagues in 1964,2 were the first to describe unusual thrombi affecting the lower limb arteries in some patients treated with heparin for 7 to 14 days. It was not until the mid-1970s however that Silver and colleagues3,4 identified the key elements of the heparin-induced thrombocytopenia (HIT) syndrome, namely thrombocytopenia associated with thrombosis beginning several days after starting heparin. Further, in vitro studies performed by these investigators suggested the presence of a heparin-dependent, platelet-aggregating factor in serum thought to be immunoglobulin G (IgG).In 1992, Amiral and colleagues5 identified the antigen target of HIT antibodies. The unusual nature of the HIT antigen, a multimolecular complex of heparin and platelet factor 4 (PF4),5,6 together with the remarkable, perhaps unparalleled, platelet- and endothelium-activating properties of the pathogenic HIT antibodies,7-10 are central to the thrombotic events that occur in these patients. From its obscure beginnings, HIT is now accepted as a common and distinct immunohematologic syndrome with broad implications ranging from public health prevention issues to fundamental questions of pathogenesis, which are leading to new insights into the molecular pathogenesis of thrombosis.

publication date

  • 1999